My dermatologist almost made me faint when he told me to start a five-month isotretinoin treatment. My vision became blurred, the room was brighter, and my head began to throb. Perhaps it was nerves. It was a very serious drug. Perhaps it was because of a lack of sleep.
I had been scrolling through forums that detailed the horrible things that could happen when I took the pink 30-milligram tablet. It kept me awake until 3 AM the night before. It was not good.
This was the classic example of devil you know versus devil you don’t (side effects).
It’s important to know that I had previously considered isotretinoin treatment. Two years ago, two dermatologists recommended it to me. However, I was unable to get myself to use it.
Accutane, the original brand of isotretinoin no longer in production, is a common name for this drug. It is a vitamin A derivative (retinoid), and it is widely believed to be a cure-all drug for acne. However, most people are still apprehensive about its side effects.
I knew I needed it, but the internet terrorized me with lists of side effects: mood changes, breathing problems, debilitating stomachaches, hair loss, nosebleeds, suicidal thoughts, .severe birth defects. This is just the beginning.
Six months after my 22nd Birthday, after many, many times of wanting to stay home and not go out into the world with my face and back covered in acne, I finally agreed to my doctor’s advice.
My doctor has been studying the effects of acne for longer than I have been alive. He has overseen thousands upon thousands of isotretinoin treatment successes. Me? Well, I knew a lot about the drug from the internet.
During our hour-long visit, I questioned my doctor before taking the first pill. I covered every side effect possible, from dry lips and chapped lips to depression and increased brain pressure. He assured me that everything was fine and that all my worries were extremely rare.
However, he didn’t sound quite as convincing as the internet. It wasn’t his fault.
After a six-month treatment with isotretinoin, her son developed chronic back pain. Then there was the man who was sterile, and was ultimately blamed for using isotretinoin.
A few teens were also depressed and suicidal. They had trouble seeing in dark places, permanent hearing loss, and the life-threatening condition of high brain pressure. Although these claims were not verified, they felt convincing.
During every monthly visit to my doctor, the frightening stories kept playing in my head. Although my doctor had not personally witnessed any side effects, other than dry skin and chapped lips, I became more anxious about what might happen. Is curing my acne worth the effort?
Given the controversy surrounding the drug I decided to keep my treatment with isotretinoin a secret.
You may be wondering, “Why would you go to all the trouble to get clear skin?” You shouldn’t be. Acne isn’t so bad.” – I’m here to tell ya it isn’t.
For those with severe acne, it is not a joke. According to a 2018 survey, severe acne was associated with more stigma and sleep disturbances.
It’s nearly impossible to understand the feelings of constantly waking up with acne and not knowing when it will go away.
Five months, a few side effects and five more
Although I did experience side effects, most of them were minor (dry skin and stiff joints, occasional bleeding nose). They disappeared a few weeks later when I stopped taking the pill.
Although it has been less than a month since I stopped using isotretinoin my skin is clear and my confidence is back like it never left. My doctor has promised me a six-month mandatory check-up, but I am confident that my skin will remain acne-free.
Looking back, I regret not having taken isotretinoin when it was recommended by my doctor years ago. It would have saved me months of frustration, anger and heartache.
It didn’t matter how healthy I ate or how meticulous I was about washing my skin, no facial worked. It felt like my body was failing me. Contrary to popular belief, acne can often be unexplained. While increased water intake and healthier foods may be beneficial for your skin, they will not necessarily make your skin clearer.
I have to admit that I was influenced by the myths about the drug. The internet can be a great resource for information on health, especially when it comes to beauty and medication. I have not been to medical school, nor have many of those who speak on the internet. It’s time that we stop treating their opinions as if they were from a licensed doctor. Fearmongering to its utmost.
Although some people do experience side effects from isotretinoin treatment, these effects are very rare. I wish there were more information on the internet about the positive and life-changing effects that isotretinoin has had on thousands of people who have used it, including the many individuals now free from acne. This is alarming because the internet did not (and continues to fail) to tell this side of the story.
Isotretinoin, like all drugs, isn’t for everyone. It’s best to consult your doctor, not the “MDs” on Reddit or YouTube.